Hi everyone, my name is Alex.
I'm a 22 year old male with no prior health problems.
I don't drink, smoke or do drugs of any kind.
I live in Southern California.
Almost two months ago I moved out to South Georgia/Northern Florida to visit my mother.
Since the first night I arrived I have had the worst allergies of my life.
Constantly night and day I am sneezing and have a cough and itchy/watery eyes.
I started taking a holistic allergy medication that the local pharmacist recommended called Health*Star Allergy Relief and the active ingredient is Chlorpheniramine Maleate.
I looked the active ingredient up and found out that one of the side effects is heart palpitations/PVC's
I started taking the medicine on 3/15/11
I got my first set of PVC's on the afternoon of 4/1/11
I have never had a recognizable PVC before in my life.
They were happening to me very very frequently, like at least 4 or 5 a minute.
That night my mother and I went to the emergency room. I was taken in and immediately hooked up to a monitor and had an EKG. The doctor came in and said my EKG was perfectly normal, I had a faster than normal heartbeat but that was likely due to the stress of coming in and being scared.
They also took blood samples and didn't say whether or not those were ok, I assume they were or they would have said so.
The doctor listened to my heart and said everything was perfect, no murmur or anything else out of the ordinary.
On the monitors they saw I was having PVC's. They said they didn't know what causes them, but they were benign.
They also said that they weren't a problem unless I was having 5 or 6 in rapid sequence. The most I had back-to-back, according to the nurses observing my monitor, were two.
That was 8 days ago now and they have yet to fully stop. They still scare me every time they come up, I try to ignore them and tell myself that they aren't harmful, but it's hard.
I read online that allergies of all kinds can cause heart palpitations. I have allergies back in So-Cal, but never as badly as I do now. I may get a stuffy nose or itchy eyes every once in a while, but here in a South Georgia, it has been a constant thing. Every symptom of hay fever is happening to me all at once it seems. They are the worst allergies I have ever had.
Could my random PVC's be caused by my extreme seasonal allergies?
And when I return to Southern California and get away from the allergies completely, will the PVC's ever stop?
Only you will be able to determine if your PVC's are allergy related. Have you tried taking antihistamines? Benign PVC's can be annoying but will not kill you. Just a point - you don't have hay fever....probably some local pollen or possibly 'your mother'...sorry I couldn't help myself. Yes they could disappear when you return to CA then you would be certain of their cause.
Stress can aggravate allergies and pvcs, and you can have stress without realizing it!! I think you are stressed and worried, plus the travel to Georgia and the move. Please find a way to relax. You are young and healthy and shouldn't be overly concerned about your health. Find a good allergist and get your symptoms under control a little better. I have allergies and pvcs and have to work to keep them both under wraps. There are things you can do to feel better - go to an allergist, get plenty of rest, eat right, exercise lightly and try not to worry about the pvcs, I bet they will go away...
Thank you so so much for the support, Debbie.
I'm definitely trying to relax about the PVC's, but it's hard.
I'm hoping that when I get back to California and away from the allergies and stress of being away from home, they will just go away.
Wish me luck! <3
I have a lot of PVCs, and my cardiologist won't let me take antihistamines because it can make the heart arrhythmia worse and/or cause palpitations. I can't use anything like Allegra or Claritin, no sudafed or anything else with epinephrine, just Nasonex steroid nasal spray or saline (salt water) nasal sprays. You might want to ask your doctor if Nasonex would work for you.
I tried taking Children's Sudafed just once and I did have more PVCs plus an increased heart rate. Are you still taking any allergy medications? If so, try stopping them. I don't know whether allergies themselves could cause PVCs, although many people I know have allergies, but no heart arrhythmias.
I cannot think of any mechanism by which allergies themselves could cause PVCs. However, the white cell/histamine activity of a horrible allergy situation is extremely stressful, and the constant sneezing, coughing, and shortness of breath could be factors. And you are visiting your mom. Those are real stressors, adrenaline-boosters, and your twitchy heart detests extra adrenaline. Many allergy medications contain pseudoephedrine, which a sensitive heart also hates, because of its similarity to adrenaline.
The facts that you're young and have had an ER workup all point to a benign condition. It's possible that when you return home, your PVCs may fade. If they continue to bother you, by all means see a cardiologist for a baseline workup, and see where that goes.
Wow thank you for the info, I had no idea about most of that.
I am praying that they do just go away when I get back to California.
But, god forbid, that for some reason they continue to bother me, I have a cardiologist that I am supposed to see and he will put me on the 48hr monitor.
Fingers crossed that it doesn't come down to that though.
Absolutely! There IS a correlation between increased palpitations and increase in allergy response. Although it is not scientifically documented in any study that I have been abke to find online, I have conducted my own study on myself for 8 consecutive years now. Every single year from August to the beginning of October I have a noticeable increase in pvc's. I no longer take any allergy meds for the past 4 years and it still occurs. In the past two years, I have used Mucinex and lots of water to thin secretions to make it more bearable. Just know it is NOT in your head, you're just in tune to your body and are aware. Good luck with your allergies. I'm going to go back to my allergist and restart my allergy shots myself. :c)
Ziggy2u. Did you have any problems w/ your allergist allowing you to have allergy shots even though you have pvc's? I have severe allergies that make me miserable year round despite Zyrtec, Singulair & nasal sprays. My allergist wouldn't allow me to have allergy shots bc she said if I were to have anaphylactic reaction to a shot she would have to give me epinephrine & she's afraid of what the epinephrine would do to my heart. She's afraid it would put me into ventricular tachycardia (deadly rhythm). I've had many heart workups over the years....EKG's, 24 hour monitors, 30 day event monitors. My electrophysiologist insists this is a benign condition (just a nuisance) & even wrote a letter to my allergist stating that I'm at no more of a risk of deadly heart rhythm (in the event of needing epi from an allergic reaction to a shot) than someone who doesn't have pvc's. The allergist still isn't comfortable to do the shots but I'm willing to take my chances at this point bc I can't stand feeling like I constantly have a cold bc I'm allergic to EVERYTHING & all the allergy meds & trying to avoid allergens just aren't working. Maybe I just need to find another allergist who's willing to do the allergy shots for me. Let me know if you had any issues w/ this. Thanks.
Heart palpitations due to allergies actually seems quite probable to me. One of the easiest ways to detect food allergies is actually to monitor your heart rate while eating foods. When you consume a food you're allergic to, the first symptom (and many times the only noticeable symptom,) is actually overlooked by most individuals and ocurrs within minutes of ingestion; that being that your heart rate increases. If you're already prone to palpitations, a heart rate increase without the body's demand for increase in oxygen could possibly trigger palpitations. In my case, I know when my allergies about to go nuts (wattery/dry eyes, runny nose, coughing,) because my heart will begin beat faster and without proper rhythm.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.